Massachusetts, 2023

Flash Flooding and Flooding in Massachusetts, September 11, 2023

September 11, 2023 · NWS BOX · 22 events in 5 counties and zones

A deamplifying mid level shortwave with dewpoints in the 70s and decent instability brought scattered thunderstorms and widespread flash flooding to Massachusetts and Rhode Island. There were many streets closed, many cars stranded in flood waters, and several houses with flooded basements or first floors.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A deamplifying mid level shortwave with dewpoints in the 70s and decent instability brought scattered thunderstorms and widespread flash flooding to Massachusetts and Rhode Island. There were many streets closed, many cars stranded in flood waters, and several houses with flooded basements or first floors.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 11, 12:38 PM EST, 27 minutes earlier.

Area forecast discussion, Sep 11, 12:38 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
138 PM EDT Mon Sep 11 2023

.SYNOPSIS...
Flood Watch in effect beginning 11 am today. Showers and
thunderstorms this afternoon with heavy rainfall possible.
Cloudy tomorrow with a few isolated showers. A frontal system
interacting with subtropical moisture will bring soaking rains
to parts of southern New England Wednesday. Much drier and more
seasonable weather then arrives for Thursday into at least
Friday, although Hurricane Lee still could make a closer pass
late this week or next weekend. Increasing surf and rip currents
are likely to begin around Tuesday and continue into the
weekend, although there is low confidence in any other impacts.
Refer to the latest forecasts on Hurricane Lee from the National
Hurricane Center.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1115 AM Update:

Key Points:

* While not everywhere will see heavy rain, growing risk for
  heavy rain capable of street flooding coinciding with the PM
  commute in the Greater Boston, Worcester, Providence and
  Hartford metro areas. Localized rapid-onset flooding is
  possible.

* Flood Watch expanded into Hartford and Tolland Counties.

Made several changes with this update, although the main message
is still on track. The most significant of these changes include
the expansion of the Flood Watch into Hartford and Tolland
Counties, after coordination with WFOs OKX/ALY.

Have also raised PoP to Categorical for the mid-aftn to early
evening hrs bounded within a few miles between the Hartford,
Worcester, Providence, Metrowest and Greater Boston corridors.
There is a growing level of concern for heavy rain capable of
flooding coinciding with the Monday afternoon commute either
somewhere close to or encompassing a large part of these metro
areas, being focused along a wavy frontal boundary lying near or
just southeast of the I-84/I-290/I-495. Uncertainty exists in
which specific location(s) may experience heavy rains, but there
is pretty convincing evidence in the incoming 12z guidance in
focusing rounds of rains in this general corridor. There may be
embedded t-storms in this more focused area as well, and while
we can't discount the potential for trees to fall at relatively
lower wind speeds given the saturated soil moisture conditions,
the risk for severe weather is very low to essentially nil.
Expect this activity to drift E/ESE with time into southeast MA
and southern RI for the late-afternoon to mid-evening period.

Previous Discussion...

More unsettled weather today as a deamplifying 500 hPa short-wave
progresses over southern New England. Temps in the upper 70s/low 80s
and dewpoints in the low 70s will continue to support modest diurnal
instability ranging from 500 to 1000 J/kg of CAPE across the region.
25 knots of shear and modest low/mid level lapse rates should help
to support scattered showers and thunderstorms this afternoon.
Strong to severe storm threat is low, but one or two overachieving
storms can't be ruled out. As was the case yesterday, the bigger
concern today will be the potential for flooding. Warm cloud layer
depths nearly 15000 feet, PWATs up to 1.8 inches, and very weak
boundary later winds will support slow moving showers and storms
with efficient rainfall processes. 00Z HREF ensemble probability
match mean QPF amounts paint a large swath of 1.5 to 3 inches of
rainfall across southern New England with the highest amounts over
eastern MA. HREF also indicating 10 to 20 percent chance for 6 hour
rainfall to exceed 100 year ARI. Given this signal, a flood watch
has been put into effect through tonight. Expect most of the action
to take place after 2PM, but we could see some showers and storms
star to pop up as early as late morning (10 - noon).

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Tonight

Showers and storms continue into the even hours before slowly dying
down after midnight. Thereafter, just expect a few isolated to
scattered showers. More mild weather expected tonight with lows in
the mid to upper 60s and more fog/low stratus developing prior to
day-break. Light east/northeast winds.

Tuesday

Little change in the synoptic pattern tomorrow. Thus, more
mild/muggy weather with highs in the upper 70s/low 80s and
dewpoints in the upper 60s/low 70s. Abundant moisture and low-level
warm advection will support mostly cloudy skies and a few showers
tomorrow as well. No big risk for thunder given weak low/mid-level
lapse rates and overall synoptic forcing. Thus, many people may
sneak away with no rain on Tuesday, and some locations to the south
and east near the coast may even see some breaks of sun by the
afternoon. Shower chances will be greatest across the interior.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Highlights...

* Wet weather returns with soaking rain and t-storms on Wednesday.

* Dry weather and seasonable temperatures return on Thursday and
  Friday, but we continue to monitor Hurricane Lee into next
  weekend. It remains unknown whether it will directly impact New
  England.

* Increasing rip current risk and high surf continues into part of
  next weekend on beaches with southern and southeast exposures.

Details...

Tuesday night through Wednesday night...

Shower and thunderstorm chances stick around Tuesday night,
increasing as we go into Wednesday which looks like the wettest day
of the extended forecast at this point. This, as we see a
positively tilted mid level trough over the western Great Lakes on
Tuesday night becoming neutrally tilted as it crosses New England
late Wed/Wed night. This will provide plenty of large scale lift as
areas of PVA cross the region and we are places beneath the right
rear quadrant of an 85kt jet at 300mb. At the surface lift from WAA
continues Tuesday night as SW flow ahead of the incoming trough
continues to advect warm and moist air into the region ahead of a
cold front. This front then crosses SNE sometime late Wednesday into
Wednesday night. All this forcing will have ample moisture to work
with as dewpoints remain in the upper 60s/low 70s and PWATs rise
into 1.75 inch range. Instability is there with CAPE of 1000-2000
J/kg so expect some locations in SNE to see another soaking with an
inch or more. At this time ensemble guidance suggests a 20-50%
chance of 1 inch or more over western MA/CT; drier further east but
confidence in the exact locations of the heaviest rain at this time
is low. Given the instability and bulk shear values 30-35 kts some of
the storms may be severe.

Thursday through Sunday...

Following Wednesday night's cold front will be a much drier and more
seasonable airmass for Thursday, likely into Friday. 850
temperatures drop from 13C on Wednesday to 7C by Thursday afternoon.
This results in highs in the 70s each day while dewpoints drop into
the 40s and 50s. Dry and cooler northerly flow continues around a
building high pressure over the Great Lakes and eventually the low
pressure center that is now Hurricane Lee. This is where confidence
in the forecast drops drastically as we continue to try and hone in
on Lee's path. This will depend on many factors including how
quickly Lee moves north and how it interacts with ridging over the
North Atlantic and high pressure over the Great Lakes. Global
ensemble guidance continues to show the mean solutions taking Lee
into Nova Scotia, but all outcomes remain on the table. For the
latest information on Hurricane Lee, see the latest forecast,
advisories and Key Messages from the National Hurricane Center.
Regardless, we will see impacts in the form of high surf and high
rip current risk as soon as Tuesday when energy out ahead of Lee
reaches our south/southeast facing shores.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18Z TAF Update:

Through 00z Tue: Moderate confidence.

Generally lower (MVFR-LIFR categories) from ORH east with MVFR-
VFR conditions BAF-BDL initially; however increasing coverage of
SHRA/+SHRA into a SW to NE linear-oriented fashion, mainly in
the BOS, ORH, PVD, BDL and perhaps BED areas through 00z.
Embedded TS possible although would be the exception vs rule but
included as a TEMPO mention. E to NE winds 4-6 kt, although
ESE/SE winds 4-8 kt PVD and SE MA airports.

Tonight: Moderate confidence.

MVFR-LIFR early with likely ongoing SHRA/embedded TS moving ESE
00-03z while weakening as it does so. While rain generally
diminishes in covg/intensity, with it will be the return of
stratus and fog at IFR to LIFR levels settling in; expanding
soonest eastern areas and a few hrs later toward western
airports. Reduced confidence in the exact timing. NE winds 3-6
kt, calm at times.

Tuesday and Tuesday Night: Moderate confidence.

While fog dissipates, IFR to LIFR ceilings likely central and
eastern airports for most of the time. May see some 1-category
improvement in categories for BAF-BDL but not likely any higher
than MVFR. Spotty, light SHRA during the day. Period of steadier
rains arrives late overnight to early Wed AM. NE to E winds 4-8
kt.

KBOS TAF...Moderate confidence in TAF. MVFR/IFR thru about 19z,
with increasing coverage and intensity of rain showers during
the 19-23z period which should bring lowering ceilings to IFR
levels and steady/heavy rain with visbys 1-3 SM. TS possible in
same timeframe. Rain gradually shifts southeast ~00-03z Tue
although NE winds will draw LIFR stratus and fog back in. Light
NE winds.

KBDL TAF...Moderate confidence in TAF. OVC VFR/MVFR with
increasing coverage and intensity of rain showers during the
19-23z period, bringing lowering ceilings and steady/heavy rain
with visbys 1-3 SM. Rain gradually shifts SE 23-00z although w/
fog and stratus at IFR/LIFR levels. Light north winds.

Outlook /Tuesday Night through Friday/...

Tuesday Night: Mainly VFR, with local IFR possible. Slight
chance SHRA, isolated TSRA.

Wednesday: MVFR/IFR conditions possible. Chance SHRA, isolated
TSRA, patchy BR.

Wednesday Night: Mainly VFR, with local IFR possible. SHRA
likely, isolated TSRA, patchy BR.

Thursday: VFR. Breezy. Slight chance SHRA.

Thursday Night: VFR. Breezy.

Friday: VFR. Windy with local gusts up to 30 kt.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Marine

Coastal waters continue to remain fairly quiet through Tuesday. Seas
do build a bit to 4 feet over the outer marine zones, but still
remain in the 1 to 3 foot range closer to shore. Winds continue to
be modest out of the east/southeast and become more east/northeast
by tomorrow afternoon.

Outlook /Tuesday Night through Friday/...

Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.

Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers, isolated thunderstorms.

Wednesday Night: Winds less than 25 kt. Seas up to 5 ft. Rain
showers likely, isolated thunderstorms, patchy fog. Visibility
1 to 3 nm.

Thursday: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers.

Thursday Night: Winds less than 25 kt. Areas of rough seas.
Slight chance of rain showers.

Friday: Moderate risk for Small Craft Advisory winds with local
gusts up to 30 kt. Rough seas up to 12 ft. Slight chance of
rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through late tonight for CTZ002>004.
MA...Flood Watch through late tonight for MAZ004>007-012>021-026.
RI...Flood Watch through late tonight for RIZ001>007.
MARINE...None.

&&

SYNOPSIS...BW/RM
NEAR TERM...Loconto/BW/RM
SHORT TERM...RM
LONG TERM...BW
AVIATION...Belk/Loconto
MARINE...Belk/Loconto

In the hours before

Special weather statement, Sep 11, 12:51 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
151 PM EDT Mon Sep 11 2023

CTZ002>004-MAZ005-012-013-016>021-RIZ001>007-111845-
Windham CT-Hartford CT-Tolland CT-Southern Worcester MA-
Southern Plymouth MA-Central Middlesex County MA-Eastern Norfolk MA-
Western Plymouth MA-Eastern Plymouth MA-Western Norfolk MA-
Northern Bristol MA-Southern Bristol MA-Eastern Kent RI-Newport RI-
Northwest Providence RI-Bristol RI-Washington RI-Western Kent RI-
Southeast Providence RI-
151 PM EDT Mon Sep 11 2023

...Thunderstorms will bring heavy rainfall to portions of southern
New England through 245 PM EDT...

At 149 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Marlborough to North Smithfield to Duxbury.
Movement was northwest at 10 mph.

HAZARD...Minor flooding.

SOURCE...Radar indicated.

IMPACT...Minor nuisance flooding of typically flood prone areas.

Locations impacted include...
Providence, Hartford, New Bedford, Brockton, Quincy, Fall River,
Warwick, Cranston, Pawtucket, West Hartford, Manchester, Plymouth,
Taunton, Weymouth, East Hartford, East Providence, Woonsocket,
Braintree, Glastonbury, and Cumberland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

These storms may intensify and become severe. Stay tuned to your
local media for updates and possible warnings.

&&

LAT...LON 4212 7189 4226 7084 4204 7058 4198 7059
      4193 7050 4187 7050 4149 7179 4164 7179
      4166 7216 4171 7224 4164 7233 4160 7234
      4159 7244 4178 7274
TIME...MOT...LOC 1749Z 116DEG 9KT 4165 7245 4197 7155 4206 7073

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Dooley

The radar

The Boston radar (KBOX), 17 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

15 flash flood, 7 flood. Local standard time, as filed.

Flood, Bristol

When
September 11, 1:05 PM EST to 2:05 PM EST
Where
Bristol County, 2.67 mi NNW of Hortonville to 2.89 mi ESE of Rehoboth
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.817, -71.216

In Somerset, Rt 79 North at Duval St was flooded and impassable.

Flood, Worcester

When
September 11, 4:10 PM EST to 5:10 PM EST
Where
Worcester County, 1.46 mi W of Leominster to 1.39 mi W of Leominster
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
42.528, -71.778

In Leominster, Exchange St was flooded with basement flooding also occurring.

Flood, Bristol

When
September 11, 4:10 PM EST to 5:10 PM EST
Where
Bristol County, 0.67 mi NNE of Dodgeville to 0.74 mi NNE of Dodgeville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.929, -71.297

In Attleborough, Linded St, Thatcher St, Vine St, and Mendon St were all flooded.

Flood, Bristol

When
September 11, 4:15 PM EST to 5:15 PM EST
Where
Bristol County, 0.6 mi S of Taunton Arpt
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.861, -71.021

In Taunton, Staples St just before Holloway St was flooded.

Flash Flood, Barnstable

When
September 11, 4:24 PM EST to 5:24 PM EST
Where
Barnstable County, 106.97 mi WNW of Buzzards Bay to 106.92 mi WNW of Buzzards Bay
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.087, -72.651

In Agawam, Liberty Street had 1 ft of water on it.

Flood, Bristol

When
September 11, 4:25 PM EST to 5:25 PM EST
Where
Bristol County, 0.57 mi E of East Taunton to 0.68 mi E of East Taunton
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.881, -71.019

In Taunton, Middleboro Ave near the post office was flooded and impassable.

Flash Flood, Worcester

When
September 11, 4:30 PM EST to 5:30 PM EST
Where
Worcester County, 0.6 mi SW of Leominster to 0.51 mi NW of Whalom
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.525, -71.760

In Leominster, multiple roads was flooded and impassable.

Flash Flood, Worcester

When
September 11, 4:55 PM EST to 5:55 PM EST
Where
Worcester County, 1.15 mi E of Wachusett Station to 1.29 mi E of Wachusett Station
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.547, -71.808

In Fitchburg, a section of Rt 2 eastbound was flooded to car headlights.

Flash Flood, Worcester

When
September 11, 5:00 PM EST to 6:00 PM EST
Where
Worcester County, 0.93 mi NNE of Waites Corner to 0.97 mi NNE of Waites Corner
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
42.582, -71.821

In Fitchburg, cars were stuck in flood waters by the bridge on River St.

Flash Flood, Worcester

When
September 11, 5:10 PM EST to 6:10 PM EST
Where
Worcester County, 0.36 mi E of Leominster to 0.38 mi E of Leominster
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
42.529, -71.743

In Leominster, two cars were flooded and disabled.

Flash Flood, Hampden

When
September 11, 5:10 PM EST to 6:10 PM EST
Where
Hampden County, 1.1 mi N of East Springfield to 1.08 mi NNW of East Springfield
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.146, -72.534

In West Springfield, cars were stuck in street flooding on Carando Dr and Weston St.

Flash Flood, Worcester

When
September 11, 5:24 PM EST to 6:24 PM EST
Where
Worcester County, 0.6 mi SW of Leominster to 0.46 mi WNW of Whalom
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
42.525, -71.760

In Agawam, numerous roads were flooded and impassable with water rescues.

Flash Flood, Hampden

When
September 11, 5:30 PM EST to 6:30 PM EST
Where
Hampden County, 0.91 mi ENE of Athol Jct to 0.93 mi ENE of Athol Jct
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
42.135, -72.564

In Springfield, there was 3 feet of water in a basement along El Paso St. Blunt Park Rd was impassable with cars stuck. Carew St was closed with 4 feet of water.

Flash Flood, Hampden

When
September 11, 5:36 PM EST to 6:36 PM EST
Where
Hampden County, 0.85 mi NW of Chicopee Falls to 0.84 mi NW of Chicopee Falls
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.158, -72.582

In Chicopee, East Main St at Broadway St was flooded and impassable.

Flash Flood, Hampden

When
September 11, 5:37 PM EST to 6:37 PM EST
Where
Hampden County, 1.4 mi NNW of East Springfield to 1.34 mi NNW of East Springfield
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.148, -72.542

In Ludlow, cars were stuck in flood water on Page Blvd and Berkshire Ave.

Flash Flood, Worcester

When
September 11, 6:34 PM EST to 7:34 PM EST
Where
Worcester County, 0.85 mi W of Whalom to 0.82 mi W of Whalom
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.518, -71.766

In Leominster, a culvert at Pleasant St and Colburn St washed out the foundation of a house. The residents were evacuated.

Flash Flood, Worcester

When
September 11, 7:00 PM EST to 8:00 PM EST
Where
Worcester County, 0.59 mi ESE of Fitchburg Muni Arpt to 0.75 mi ESE of Fitchburg Muni Arpt
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
42.546, -71.760

In Leominster, Rt 2 near Rt 12 was closed due to flooding.

Flash Flood, Worcester

When
September 11, 7:01 PM EST to 8:00 PM EST
Where
Worcester County, 0.87 mi W of Whalom to 0.83 mi W of Whalom
Cause
Heavy Rain
Reported by
Public
Coordinates
42.521, -71.767

In Leominster, Pond St at Pleasant St had a sink hold which formed and water rushed in. This washed away part of the road.

Flash Flood, Worcester

When
September 11, 7:40 PM EST to 8:40 PM EST
Where
Worcester County, 1.51 mi SE of Whalom to 1.59 mi SSE of Whalom
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.502, -71.733

In Leominster, Rt 117 had a section of road buckled.

Flood, Middlesex

When
September 11, 8:00 PM EST to 9:00 PM EST
Where
Middlesex County, 1.74 mi ESE of Nissitissit Hills Ar to 1.79 mi ESE of Nissitissit Hills Ar
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.690, -71.519

In Dunstable, Fletcher St was flooded.

Flood, Middlesex

When
September 11, 8:10 PM EST to 9:10 PM EST
Where
Middlesex County, 1.25 mi SE of Nabnasset to 1.36 mi SE of Nabnasset
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.606, -71.404

In Chelmsford, Horseshoe Rd was flooded by a stream out of its banks.

Flash Flood, Worcester

When
September 11, 8:30 PM EST to 9:30 PM EST
Where
Worcester County, 1.05 mi S of Whalom to 1.07 mi S of Whalom
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.505, -71.749

In Leominster, multiple homes had to be evacuated including a trailer park of 30 people on Central St.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2023Every state in 2023This day in weather historyWarnings in Massachusetts, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121772, 1121773, 1121774, 1121775, 1121791, 1121776, 1121777, 1121779, 1121780, 1121788, 1121790, 1121792, 1121793, 1121794, 1121795, 1121796, 1121797, 1121799, 1121802, 1121804, 1121805, 1121803.